- Hits: 89
How ‘cool’ is vaping the ‘harmless’ weed? Hmmmm?
Vaping can transform the Cannabinoid known as CBD – a typically non-intoxicating substance into THC – the psychotropic compound in cannabis that gets you ‘high’. If that’s not enough to warrant a significant level of precaution, vaping cannabis can lead to creating a respiratory poisoning gas called Ketene, which can fill your lungs with fluid and kill you.
The aim of our study was to investigate the effect of temperature on the composition of pyrolysis products of CBD. The experiments were performed in the typical operating temperature range of e-cigarettes (250–400 °C) and at 500 °C under both inert and oxidative conditions, and the pyrolysis products were identified and quantified by GC–MS. Depending on the temperature and atmosphere, 25–52% of CBD was transformed into other chemical substances: Ä9-THC, Ä8-THC, cannabinol and cannabichromene were the predominant pyrolysates in both conditions, all formed by cyclization reaction. THC was the main pyrolysis product at all temperatures under both oxidative and inert conditions. Our results point out that CBD in e-cigarettes can be considered as a precursor of THC, thus it bears all the dangers related to this psychoactive compound. Our findings are fundamental contributions to the safety profile of CBD-based e-cigarettes. (Source: https://www.nature.com/articles/s41598-021-88389-z )
Vaping Cannabinoid Acetates Leads to Ketene Formation Ä8-THC acetate is a relatively new psychoactive cannabis product that is available online and in vape shops across the US since it is currently unregulated. Because it contains a similar substructure to vitamin E acetate, which has been shown to form the poison gas ketene during vaping, we investigated potential ketene formation from Ä8-THC acetate, as well as other cannabinoids acetates, CBN acetate and CBD acetate, under vaping conditions. Ketene was consistently observed in vaped condensates from all three acetates as well as from a commercial delta-8 THC acetate product purchased online. (Source: Department of Chemistry, Portland State University, Portland https://pubs.acs.org/doi/10.1021/acs.chemrestox.2c00170 )
- Hits: 186
Studies show that vaping is just as bad for oral health as smoking, affecting teeth, gums, and other structures in the mouth. Because so many people think vaping is harmless, this guide was produced to help as many people as possible get the information they need.
- Hits: 153
While it's a drug that's widely considered as ‘safe’, nitrous oxide can cause serious harm.
Medical professionals are calling for tighter restrictions on the sale of nitrous oxide gas cartridges, colloquially known as ‘nangs’, due to potentially serious harm for users including lasting neurological damage. Nitrous oxide or ‘laughing gas’ is normally used by dentists and medical professionals to provide sedation and pain relief to patients undergoing minor procedures. It’s also a food additive, used to aerate whipped cream, and sold in gas cartridges online and in convenience stores.
An increasing number of Australians are also using nitrous oxide recreationally, inhaling the gas to produce a fleeting feeling of euphoria and excitement. Many people who use the drug consider it to be relatively harmless, but according to experts from the National Drug and Alcohol Research Centre (NDARC) at UNSW Sydney, this is far from the case.
‘Nangs’ are increasingly popular – Among people who regularly use ecstasy and/or other illicit stimulants, surveyed by NDARC as part of the Ecstasy and Related Drugs Reporting System (EDRS), nitrous oxide use has jumped in recent years. From 2003 to 2015, approximately one-quarter of the group reported nitrous oxide use in the past six months. This proportion doubled to 50 per cent in 2018 and has remained at a similar level since. The frequency and quantity of nitrous oxide use among these participants has remained relatively low and stable over time.
Less is known about nitrous oxide use in the general population, but this also appears to be increasing over time. The Australian Institute of Health and Welfare (AIHW) reported in their National Drug Strategy Household Survey that past year use of inhalants, which included nitrous oxide, increased from 0.4 per cent of participants in 2001, to 1.7 per cent in 2019.
Acute dangers and long-term neurological effects – With increased use of nitrous oxide among some groups, there have been increased reports of harm. For example, in a recent study of 60 emergency departments across New South Wales, presentations related to nitrous oxide use have increased from less than 10 in 2012 to more than 60 in 2018.
According to Professor Shane Darke from NDARC, recreational nitrous oxide use has the potential for harmful effects in the short and longer term.
“If you’re in a medical situation and you’re being given nitrous oxide… it’s mixed with oxygen. These people aren’t doing that. What they’re doing is covering their faces and inhaling pure gas,” Professor Darke said.
“Now the problem with that is there’s no oxygen. You run the risk of asphyxia.”
While using nitrous oxide, people are also at risk of entering a delirious state, according to Professor Darke. “They can be a risk to themselves and others. There have been spontaneous suicides and accidents.”
Emergency physicians have also started noticing people presenting with jerking and odd movements after using nitrous oxide. That’s not just an unsteady gait due to intoxication – rather, a sign of significant nerve damage.
“[Nitrous oxide] interferes with the absorption of Vitamin B12. This leads to neurological damage and eventually in severe cases, spinal degeneration,” Professor Darke said. “In an acute case you might be able to reverse that with infusions of B12. But in chronic cases it’s irreversible.”
It’s important to note people with neurological symptoms have been heavy users of nitrous oxide, inhaling the gas every day for months and consuming hundreds of canisters at a time. More research is needed to understand the effects of light to moderate use, which may still carry risk of nerve damage.
For complete article go to Nitrous oxide – not a laughing matter | UNSW Newsroom